Nebraska, 2007Heavy Snow in Nebraska, January 20 to 21, 2007
January 20 to 21, 2007 · NWS LBF · 8 events in 8 counties and zones
An upper level storm system lifted out of the desert Southwest and began moving into western and north central Nebraska Saturday afternoon. Snow became heavy at times by late Saturday afternoon and continued Saturday night.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system lifted out of the desert Southwest and began moving into western and north central Nebraska Saturday afternoon. Snow became heavy at times by late Saturday afternoon and continued Saturday night. Light snow lingered across the area into Sunday afternoon as the winter weather system exited the region. Storm total snowfall amounts ranged from 5 to 9 inches in the counties which were under a heavy snow warning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 20, 3:24 AM CST, 9 hours 36 minutes earlier.
Area forecast discussion, Jan 20, 3:24 AM CST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 AM CST SAT JAN 20 2007
.DISCUSSION...
UPPER LOW SPINNING JUST INTO SW ARIZONA ATTM WHERE 00Z H5 ANALYSIS
HAD THE LARGEST HGHT FALLS. HGHT FALLS NOT TOO IMPRESSIVE EAST OF
ROCKIES ATTM AND LLVL JET NOT REALLY GETTING CRANKED UP YET...BUT
WILL NEED TO...TO GET THE MOISTURE DOWN ALONG SOUTHERN PLAINS INTO
NEBRASKA. KLBF RAOB SHOWING LESS THAN A TWO TENTHS PW WHICH IS THE
CASE AS FAR SOUTH AS DDC. NAM/GFS IN SIMILAR AGREEMENT THAT THIS
MOISTURE SHOULD RIDE UP ON SOMEWHERE NEAR THE 290K SFC INTO SOUTHERN
CWA BY MID AFTERNOON. ROAB ALSO SHOWING WILL NEED QUITE A BIT OF TOP
DOWN TO EITHER SATURATE OR START SOME KIND OF SEEDER-FEEDER TYPE
PROCESS. SHOULD SEE A GOOD BAND OF SNOW LIFT NORTH OUT OF KANSAS BY
00Z HOWEVER AS STRONGEST UPPER SUPPORT ARRIVES AHEAD OF LOW EJECTING
INTO VCNTY OF SE COLORADO. THIS BROAD QG FORCING SHOULD MOVE ACROSS
CWA THROUGH EARLY MORNING HOURS BRINING BEST ACCUMULATING SNOW TO
EASTERN AND SOUTHERN PORTIONS OF CWA THROUGH MID MORNING BEFORE
DECOUPLING WITH UPPER SUPPORT AS SHOWN BY AGEO CIRCULAITON IN X
SECTION...LIGHT SNOW WILL CONTINUE TO BE POSSIBLE THROUGH EARLY
EVENING BUT ACCUMULATIONS OF LESS THAN AN INCH. SYSTEM NOW IN THE
PAC NW WILL ROTATE INTO EASTERN GREAT BASIN AND SERVE A KICKER TO
THE SOUTHERN STREAM SYSTEM KEEPING THINGS FAIRLY PROGRESSIVE...THUS
CONCERN FOR WARNING CRIT SNOWS ARE TEMPERED. HAVE GONE WITH SNOW
ADVISORY FOR 3-5 INCH SNOW RANGE...WITH AMOUNTS GENERALLY MORE
TOWARD THE LOWER END OF RANGE. SECOND WAVE WILL CONTINUE TO LEAD TO
FAIRLY GOOD LIFT ACROSS NORTHWEST CWA ON SUNDAY...WITH ACCULATING
SNOW CONTINUING HERE THROUGH LATE AFTERNOON. IN ADDITION LOW TO MID
LEVEL FLOW AROUND BLACK HILLS COULD POTENTIALLY SET UP DECENT
CONVERGENT ZONE ACROSS FAR NW CORNER OF CWA AND LEAD TO HIGHER SNOW
AMOUNTS IN PINE RIDGE AREA. HAVE EXTENDED SNOW ADVISORY TO THESE
AREAS KEEPING THE 3-5 INCH RANGE IN MIND WITH HIGHER AMOUNTS IN
FAVORED AREA OVER SHERIDAN COUNTY AND LESS EASTWARD. VTN MAY ONLY
SEE AROUND 2 INCHES BUT FARTHER SOUTH EXPECTING MORE. SNOW SHOULD
TAPER OFF SIGNIFICANTLY AFTER 00Z MONDAY AS WESTERN SYSTEM DIGS INTO
SW CONUS. NEXT PCPN CHANCE MAY COME TUE EVENING AS CLIPPER TYPE
SYSTEM MOVE THOUGH NORTHERN PLAINS. WINDS HAVE BEEN MORE OF CONCERN
THAN PCPN WITH THESE SYSTEM OF LATE AND WILL NOT FOCUS ON THAT
SYSTEM TONIGHT. TEMPS AT OR BELOW GUIDANCE THROUGH DAY 5.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO 6 PM
CST /5 PM MST/ SUNDAY FOR NEZ056>059-069>071.
SNOW ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 PM CST
/5 PM MST/ SUNDAY FOR NEZ004>010-022>029-035>038-094.
&&
13
Hazardous weather outlook, Jan 20, 5:50 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 AM CST SAT JAN 20 2007
NEZ004>010-022>029-035>038-056>059-069>071-094-211200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
550 AM CST SAT JAN 20 2007 /450 AM MST SAT JAN 20 2007/
THE NATIONAL WEATHER SERVICE HAS ISSUED A SNOW ADVISORY FOR ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA. THIS ADVISORY IS IN EFFECT
THIS AFTERNOON THROUGH SUNDAY AFTERNOON.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL ADVANCE RAPIDLY NORTHWARD TODAY AND SPREAD INTO
SOUTHWEST NEBRASKA THIS AFTERNOON. SNOW WILL CONTINUE TO SPREAD
NORTH TONIGHT. WINDS WILL REMAIN FAIRLY LIGHT AT 15 MPH OR LESS.
SOME OF THE SNOW WILL BLOW OFF ROADS IN OPEN AREAS. THUS
SIGNIFICANT TRAVEL PROBLEMS ARE NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LIGHT TO MODERATE SNOW WILL CONTINUE SUNDAY AND NORTH WINDS WILL
INCREASE TO 15 TO 25 MPH. MUCH OF THIS SNOW WILL BLOW OFF ROADS IN
OPEN AREAS HOWEVER UNPAVED ROADS IN THE SAND HILLS COULD BECOME
DRIFTED WITH SOFT PACKED SNOW DRIFTS OVER 1 FOOT IN SOME AREAS.
THESE ROADS SHOULD STILL BE PASSABLE FOR MOST ORDINARY VEHICLES
HOWEVER CAUTION IS ADVISED AS LOCALLY...CONDITIONS COULD WORSEN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND SNOWFALL RATES AT
ANY TIME DURING THE EVENT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
CDC
Heavy Snow, Hayes
- When
- January 20, 1:00 PM CST to January 21, 3:00 PM CST
- Where
- Hayes forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Snow measurements taken by CO-OP observers verified snowfall amounts reached at least 6 inches across Hayes County by 6 am CST.
Heavy Snow, Frontier
- When
- January 20, 1:00 PM CST to January 21, 3:00 PM CST
- Where
- Frontier forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Snow measurements taken by CO-OP observers verified snowfall amounts reached at least 6 inches across Frontier County by 6 am CST.
Heavy Snow, Lincoln
- When
- January 20, 2:00 PM CST to January 21, 3:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Snow measurements taken at the NWS office at North Platte and phone calls to CO-OP observers verified snowfall amounts reached at least 6 inches across Lincoln County by 6 am CST.
Heavy Snow, Custer
- When
- January 20, 3:00 PM CST to January 21, 3:00 PM CST
- Where
- Custer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Phone calls to CO-OP observers and the local police department in Custer County verified snowfall amounts reached at least 6 inches by 6 am CST. The highest snowfall amount was 9 inches in Oconto, NE.
Heavy Snow, Chase
- When
- January 20, 2:00 PM MST to January 21, 3:00 PM MST
- Where
- Chase forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Snow measurements taken by CO-OP observers verified snowfall amounts reached at least 6 inches across Chase County by 5 am MST.
Heavy Snow, Loup
- When
- January 20, 3:00 PM CST to January 21, 3:00 PM CST
- Where
- Loup forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Snow measurements taken by CO-OP observers verified snowfall amounts reached at least 6 inches across Loup County by 6 am CST.
Heavy Snow, Garfield
- When
- January 20, 3:00 PM CST to January 21, 3:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Snow measurements taken by CO-OP observers verified snowfall amounts reached at least 6 inches across Garfield County by 9 am CST.
Heavy Snow, Wheeler
- When
- January 20, 3:00 PM CST to January 21, 3:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Snow measurements taken by CO-OP observers verified snowfall amounts reached at least 6 inches across Wheeler County by 9 am CST.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kansas, January 20 to 21, 20075 deaths · 12 injured · $32,000 · 26 events
- Heavy Snow and Winter Weather in Kansas, January 20 to 21, 20071 death · 23 events
- Frost and Freeze in Utah, January 20 to 21, 2007$100,000 · 1 event
- Heavy Snow in Kansas, January 20 to 21, 200739 events
- Strong Wind in New Jersey, January 20, 2007$21,000 · 21 events
- Heavy Snow in Iowa, January 20 to 21, 200736 events
- Winter Storm in Missouri, January 20, 200733 events
- Heavy Snow in Nebraska, January 20 to 21, 200724 events
- Heavy Snow in Nebraska, January 20 to 21, 200724 events
- Winter Weather in Iowa, January 20 to 21, 200721 events
- Heavy Snow in Missouri, January 20 to 21, 200718 events
- Winter Weather in Illinois, January 20 to 21, 200713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5046, 5047, 5043, 5042, 5044, 5048, 5049, 5050.